Is it possible to ‘over stimulate’ or exhaust serotonin neurotransmitters after being super happy?

I feel like on some days I’ll be super-duper happy, then the next day I’m just miserable. Is this just relative happiness; one day being compared to the previous day, when lots of good stuff happened? Or are the serotonin (or a hormone or something) neurotransmitters / receptors exhausted from the day before? Do they need a restorative / rest period?



  1. 0 Votes

    your body is always trying to achieve a homeostasis whether its with hormones, neurotransmitters or anything else. When you are very happy on a particular day, your body will always try to reach a medium point after coming down from the extremely happy feelings or extremely sad feelings. Some people do suffer from lower levels of serotonin overall that can leave them more susceptible to mental illnesses such as depression, anxiety and other related disorders. Being happy and sad are normal parts of life that everyone experiences from time to time. Natural ways to boost your serotonin levels are to get more sunlight (sunlights burns off the hormone melatonin which in excessive amounts inhibits the release of serotonin, so sunlights actually works to make you feel better), eat a well balanced diet rich with omega 3 fatty acids, get plenty of fresh air and exercise and stay in touch with family and friends. If you notice that your general moods are changing towards more depressive or anxiety-filled it might be a good idea to start meditating and journaling more to self reflect and to perhaps seek counseling from a trusted authority such as a priest, psychotherapist or close friend or family member. Hope this helps!

  2. 0 Votes

    As seemama50 stated earlier, the human body is remarkably good at maintaining balance.  I’m not sure if it’s terribly common for the body to “exhaust” its supply of serotonin on its own.  Drugs like MDMA cause a sudden spike in serotonin release, causing feelings of heightened emotional awareness and intimacy in the hours just after taking the drug.  This causes serotonin depletion.  Many users report feeling the way you do the day after taking the drug – melancholy, depressed, and unmotivated.

    From your short description, it doesn’t sound like you have manic depressive or bipolar disorder, but if your problem persists it may be a good idea to talk to a professional about the way you’re feeling.  This doesn’t mean there’s anything wrong with you.  Plenty of people, myself included, need a little help sometimes to feel their best.

Please signup or login to answer this question.

Sorry,At this time user registration is disabled. We will open registration soon!